Massachusetts, 2018

Winter Storm in Massachusetts, March 14 to 15, 2018

March 14 to 15, 2018 · NWS ALY · 2 events in 2 counties and zones

A strong low pressure system over Nova Scotia retrograded westward on March 14th, resulting in moist westerly winds across western Massachusetts. This set the stage for persistent upslope snow in the Berkshires lasting into the early morning hours of March 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong low pressure system over Nova Scotia retrograded westward on March 14th, resulting in moist westerly winds across western Massachusetts. This set the stage for persistent upslope snow in the Berkshires lasting into the early morning hours of March 15th. Snowfall totals varied widely by elevation, ranging from just a few inches at lower elevations to over a foot and a half near the Taconic crest at the New York/Massachusetts border. This snowfall was in addition to the snowfall that occurred on March 13th as the low pressure system moved up the Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 14, 12:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 14, 12:50 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Albany NY
150 AM EDT Wed Mar 14 2018

.SYNOPSIS...
Although a strong coastal storm is departing, an upper
level low will continue to allow for periods of snow and snow
showers today and tomorrow, especially across the higher elevations,
where some more accumulation will occur. Otherwise, it will remain
fairly cloudy, breezy and chilly over the next few days. Dry weather
with continued below normal temperatures is expected for Friday
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 150 AM EDT...Strong surface cyclone (around 976 mb) is
now located near the southern coast of Nova Scotia and
continues to lift northward towards Atlantic Canada.

Meanwhile, MRMS imagery shows snowfall over our region has
drastically diminished over the last few hours, as the strong
low-level convergence responsible for the localized bands of
snowfall over the Capital Region has weakened. As a result,
Winter Weather Advisory for the Hudson Valley and CT Valley of
eastern VT is being canceled a little early, but winter
storm/weather headlines will continue to remain in effect for
high terrain areas.

Mesoscale models, including the latest 3km HRRR and NAM,
suggest that some additional areas of snowfall will develop
by late tonight and towards sunrise across northern areas, as
well as across the high terrain of the Taconics, southern VT and
the Berkshires, as the westerly flow upslopes the high terrain,
as the strong closed off upper level low slides by to the
south. A few inches of accumulation is possible for these high
terrain areas through sunrise, with a dusting to an inch even
possible for some valley areas, especially northern parts of the
region.

With the cloudy skies in place, temps won't drop too much and overnight
lows will generally be in the mid to upper 20s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
Tomorrow...Upslope snowfall continues, and the snow could pile
up with the upper low slowly drifting eastward over New England.
The snow will persist from the Greater Capital Region north and
west with an additional 3-6" for the western Adirondacks,
southern Greens, and possibly the western Mohawk Valley. Lighter
amounts are possible over the central Mohawk Valley, northern
and central Taconics, Berkshires, and eastern Catskills where 2
to 4" are possible. In the Capital Region, down the Hudson River
Valley, a slushy coating to an inch is possible, as temps warm
into the mid and upper 30s, which will inhibit much
accumulations in the immediate Hudson River Valley corridor. The
winds will increase from the west to northwest at 10-20 mph
with gusts 30-35 mph. Some blowing and drifting snow is possible
in the warning and advisory areas which are north and west of
the Capital District/Mid Hudson Valley and NW CT. Highs will be
in the mid and upper 30s in the lower elevations, and mid 20s to
lower 30s over the hills and mtns.

Tomorrow Night, the blocked flow continues based the NAM12 and
GFS20 Froude numbers, but they rise a bit to 0.50-1.00. The snow
showers/snow becomes more confined to just west of the southern
Greens, Berkshires, northern Taconics, western Adirondacks, and
the northern Catskills, as lake moisture enhanced and moisture
is rung out on the back side of the upper low. Additional snow
accums of 2-5" are possible, and possibly a tad more at
highpoint locations like Woodford State Park in the southern
Greens. Additional advisories may be needed. Lows fall back in
the chilly air mass in the teens and 20s.

Thu-Thu night...The occluded and stacked cyclone wobbles around
or near the Gulf of St Lawrence. The coverage for snow showers
and flurries in the cyclonic flow at the sfc and aloft shrinks
some, but still some light accums will be possible in the west
to northwest orographically forced upslope regions of the
southern Greens, Taconics, western Dacks, and Berkshires.
Additional accums of 1 to 3" possible. In the valley areas, a
coating to a few tenths are possible. Temps continue to be
stagnant and similar to past few days, which will average below
normal as we enter the waning days of astronomical Winter.

The light at the end of the tunnel is that Astronomical Spring
begins 1215 pm EDT on Tuesday, March 20th.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Small amounts of low-level moisture combined with Northwest flow
will give the Adirondacks and higher terrain in southern Vermont a
slight chance of snow showers Friday afternoon, with locations South
of I-90 remaining dry and mostly cloudy. High pressure will build in
from the west heading into the weekend and remain overhead through
early Sunday. The high pressure will result in dry and cool
conditions Saturday into Sunday morning. H850 temperatures of -15c
to -25c suggest below normal surface temperatures for the weekend
with lows in the teens and highs in the low-to-mid 30s.

A moisture-starved cold front associated with a clipper-type low
will traverse from Northwest to Southeast through the region and
give locations North of I-90 a slight chance for snow showers Sunday
afternoon. High pressure will build into the region from the
Northwest on Monday keeping eastern New York and western New England
dry for the beginning of next week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A persistent upper disturbance will affect our region through today.
Periods of light snow will occur at KGFL, KALB and KPSF through
Wednesday with MVFR ceilings and visibilities but some brief periods
of IFR conditions are possible but so brief not including in TAFS
and will issue amendments if necessary.  Radar and radar trends
indicate snow rates quite light and only dustings to less than an
inch likely through morning then little to no accumulation late
morning through the afternoon as temperatures warm above freezing
with periods of light snow continuing. At KPOU, snow looks to be
mainly north but some light snow showers could occasionally push
south into the KPOU area.  So, keeping VCSH there.

Winds will be north to northwest at less than 10 Kt at KGFL but west
at KALB, KPSF and KPOU at 10 Kt or less.  Winds become west to west
southwest everywhere after daybreak, increasing to around 10 Kt with
some gusts 15-25 Kt this afternoon.

Outlook...

Wednesday Night: Moderate Operational Impact. Breezy Chance of SHSN.
Thursday: Low Operational Impact. Breezy Slight Chance of SHSN.
Thursday Night: Low Operational Impact. Slight Chance of SHSN.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
An intense and deep low pressure system will move
northeast into Nova Scotia tonight.  The upper level low will
continue periods of snow tonight through tomorrow with the highest
amounts over the higher terrain and north and west of the Capital
Region. Intermittent snow showers and flurries will continue
Wednesday night through Thursday with brisk conditions, as
temperatures will continue below normal through the end of the week.

The region is snow covered, several feet in some locations.  Fire Weather
issues are not anticipated.

&&

.HYDROLOGY...
No hydro issues are anticipated the next 5 to 7 days in the
Albany Hydro Service Area.

Additional liquid equivalents of a tenth to a half of an inch
are expected tonight into tomorrow with the higher totals in the
western Adirondacks, southern Greens, Taconics and Berkshires.
The predominate ptype will be snow the next several days.

A diurnal snowmelt is expected the next several days, where
temps get above freezing, and then fall below at night. The
impacts on the waterways will be little to none with minimal, if
any rises.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 8 PM EDT this evening for NYZ039-
     040-042-043-047-048-051-054-058-061-063-082-084.
     Winter Storm Warning until 8 PM EDT this evening for NYZ032-
     033-038.
MA...Winter Weather Advisory until 8 PM EDT this evening for MAZ001-
     025.
VT...Winter Storm Warning until 8 PM EDT this evening for VTZ013-
     014.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Wasula
LONG TERM...Cebulko
AVIATION...NAS
FIRE WEATHER...Wasula
HYDROLOGY...Wasula
Hazardous weather outlook, Mar 14, 3:00 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
400 AM EDT Wed Mar 14 2018

CTZ001-013-NYZ041-049-050-052-053-059-060-064>066-083-VTZ015-151100-
Northern Litchfield-Southern Litchfield-Northern Saratoga-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-Eastern Windham-
400 AM EDT Wed Mar 14 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
the Lake George Saratoga Region, Capital Region and mid-Hudson Valley
of east central New York and eastern Windham County in southern
Vermont.

.DAY ONE...Today and Tonight.

Occasional snow showers and flurries will continue through the day.
A dusting up to two inches of new snow accumulation is possible
through the day. Some surfaces will continue to be slick.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall accumulation to the National Weather Service.

MAZ001-025-NYZ039-040-042-043-047-048-051-054-058-061-063-082-084-
151100-
Northern Berkshire-Southern Berkshire-Southern Fulton-Montgomery-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Western Greene-Eastern Columbia-
Western Ulster-Northern Fulton-Southern Washington-
400 AM EDT Wed Mar 14 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Massachusetts and all
of eastern New York except for Herkimer and Hamilton Counties.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall accumulation to the National Weather Service.

NYZ032-033-038-VTZ013-014-151100-
Northern Herkimer-Hamilton-Southern Herkimer-Bennington-
Western Windham-
400 AM EDT Wed Mar 14 2018

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Herkimer and Hamilton Counties
in eastern New York and Bennington and western Windham Counties in southern
Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Additional light to moderate snowfall is possible tonight across the
highest terrain of the Adirondacks and southern Greens. An extension
of the current warning or a new Winter Weather Advisory may be
required across this area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall accumulation to the National Weather Service.

In the hours before

Local storm report, Mar 13, 10:46 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1146 PM EDT TUE MAR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     SNOW             LIVINGSTON              42.14N  73.76W
03/13/2018  M2.8 INCH        COLUMBIA           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1803374

FRUGIS
Local storm report, Mar 13, 10:53 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1153 PM EDT TUE MAR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     SNOW             1 N SYCAWAY             42.74N  73.65W
03/13/2018  M9.6 INCH        RENSSELAER         NY   NWS EMPLOYEE

&&

EVENT NUMBER ALY1803375

FRUGIS
Local storm report, Mar 14, 1:00 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
200 AM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             GREAT BARRINGTON        42.19N  73.36W
03/14/2018  M5.7 INCH        BERKSHIRE          MA   TRAINED SPOTTER

&&

EVENT NUMBER ALY1803376

FRUGIS
Local storm report, Mar 14, 1:01 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
201 AM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             1 NE SHAKERS            42.75N  73.80W
03/14/2018  M11.8 INCH       ALBANY             NY   ASOS

            ALBANY INT'L AIRPORT

&&

EVENT NUMBER ALY1803377

FRUGIS
Local storm report, Mar 14, 1:02 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 AM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             PETERSBURG              42.76N  73.31W
03/13/2018  M4.5 INCH        RENSSELAER         NY   WEATHERNET6

            WEATHERNET6

1102 PM     SNOW             PERTH                   42.99N  74.18W
03/13/2018  M5.0 INCH        FULTON             NY   WEATHERNET6

            WEATHERNET6

1102 PM     SNOW             SCHENECTADY             42.80N  73.99W
03/13/2018  M5.0 INCH        SCHENECTADY        NY   WEATHERNET6

            WEATHERNET6

1103 PM     SNOW             AMSTERDAM               42.89N  74.18W
03/13/2018  M6.2 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

1108 PM     SNOW             WEST KILL               42.20N  74.33W
03/13/2018  M8.0 INCH        GREENE             NY   WEATHERNET6

            WEATHERNET6

1110 PM     SNOW             TAGHKANIC               42.09N  73.68W
03/13/2018  M5.1 INCH        COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

1125 PM     SNOW             SAVOY                   42.60N  73.04W
03/13/2018  M9.7 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

1136 PM     SNOW             KNOX                    42.73N  74.14W
03/13/2018  M7.3 INCH        ALBANY             NY   WEATHERNET6

            WEATHERNET6

1155 PM     SNOW             SARATOGA SPRINGS        43.06N  73.78W
03/13/2018  M3.0 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1803378
EVENT NUMBER ALY1803379
EVENT NUMBER ALY1803380
EVENT NUMBER ALY1803381
EVENT NUMBER ALY1803382
EVENT NUMBER ALY1803383
EVENT NUMBER ALY1803384
EVENT NUMBER ALY1803385
EVENT NUMBER ALY1803386

FRUGIS
Local storm report, Mar 14, 1:07 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
207 AM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             ALBANY                  42.69N  73.83W
03/14/2018  M6.5 INCH        ALBANY             NY   NWS ALBANY OFFIC

            NWS ALBANY OFFICE

&&

EVENT NUMBER ALY1803387

FRUGIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
March 14, 3:00 AM EST to March 15, 7:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Southern Berkshire

When
March 14, 3:00 AM EST to March 15, 7:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746264, 746265.